MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number AU00T0
Medical Device Problem Codes Defective Component (2292); Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
A health professional reported that during the cataract surgery with intraocular lens (iol) implant procedure, felt resistance when pushing plunger and plunger didn¿t engage with lens.Lens removed and nurse attempted to load into cartridge, also could do due to bent trialing haptic.Another lens used without issue.There was no patient harm.
 
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.Photos were available in the file.Photo one shows the entire length of the company device and beside it, a company cartridge with a yellow lens model visible in the cartridge.The device was positioned on its side with the diopter (19.0 d) visible on the mylar label.The plunger lock and lens stop were removed from the device.The plunger appears to be oriented correctly.It cannot be confirmed from the photo if viscoelastic is present in the device.The plunger has been retracted to mid-nozzle.No further determinations can be made regarding the preloaded device.Viscoelastic observed inside the cartridge.The lens was located between the loading area and the nozzle entry area.It cannot be confirmed from the photo if the lens was biased down in the cartridge per the ifu (instructions for use) instructions.The leading haptic was bent toward the optic with the distal tip placed onto the anterior optic surface.The trailing haptic was in a slightly extended position behind the optic.The photo was enlarged to assess for evidence of handpiece use; however, upon magnifying the image became too blurry to make that determination.Photo two include a close up view of the product carton with the product information edge legible.The information matches this file.The device and the cartridge are in the background of this photo.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in h.3., h.6.And h.10.The root cause for the initial delivery issue in the preloaded device cannot be determined.The file indicated an initial attempt at delivery in the company preloaded device but met with delivery issue.A qualified viscoelastic was indicated.A determination could not be made from the provided photo because the lens had been removed from the used device.It cannot be confirmed if a plunger override had occurred during initial delivery attempt.Plunger override may occur: ¿ due to rapid advancement faster than the instruction for use (ifu) recommend rate.¿ if inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly or become ¿stuck¿ in the device allowing the plunger to override the lens.¿ if the device is overfilled with ophthalmic viscoelastic devices (ovds), this can prevent the trailing haptic from being placed properly or move the lens out of position resulting in misfolding.¿ if the operating room temperature is too high (> 23°c / 73° f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.Any of the above listed causes alone, or in combination, may create the reported event.The file indicated that the lens was then removed from the device and reloaded into a single use company cartridge.The initial report description indicated the trailing haptic was bent and the lens could not be delivered, so another lens was used.Based on the photo, the trailing haptic was slightly extended and the leading haptic was bent onto the optic.The file indicates no sample expected to return.Additionally, a failure to follow the ifu occurred during this event with the removal of the lens after a delivery in the preloaded device had been attempted.The method described is not a recommended method of delivery per the ifu.The alternative method outlined in the ifu for using the company device in a company cartridge instructs the user to prefill the qualified cartridge with a qualified viscoelastic, remove the lens from the company lens loading area, then load into a qualified company cartridge.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Corrected information provided in d3., d4., d.10.Additional information provided in d.9., h.3., h.6.And h.11.Only the device was returned loose in the carton.The plunger lock and lens stop were removed.The plunger was oriented correctly.A small amount of viscoelastic was observed in the device.The plunger was advanced to mid-nozzle.No damage was observed.The lens was not returned.Photos were available in the file.Photo one shows the entire length of the company device and beside it, a company cartridge with a yellow lens model visible in the cartridge.The device was positioned on its side with the diopter (19.0 d) visible on the mylar label.The plunger lock and lens stop were removed from the device.The plunger appears to be oriented correctly.It cannot be confirmed from the photo if viscoelastic is present in the device.The plunger has been retracted to mid-nozzle.No further determinations can be made regarding the preloaded device.Viscoelastic observed inside the cartridge.The lens was located between the loading area and the nozzle entry area.It cannot be confirmed from the photo if the lens was biased down in the cartridge per the instructions for use (ifu) instructions.The leading haptic was bent toward the optic with the distal tip placed onto the anterior optic surface.The trailing haptic was in a slightly extended position behind the optic.The photo was enlarged to assess for evidence of handpiece use; however, upon magnifying the image became too blurry to make that determination.Photo two include a close-up view of the product carton with the product information edge legible.The information matches this file.The device and the cartridge are in the background of this photo.A device history record review and a non-conformance review of the reported lot number was conducted.The deviation review did not reveal any potential contributing factors to the reported complaint and all corresponding production release specifications defined in the device master record were met.A qualified viscoelastic was indicated.The root cause could not be determined for the reported complaint.Only the company device was returned for evaluation.No damage or abnormalities observed with the company device.The lens was not returned for evaluation or in the device as described.The file indicated an initial attempt at delivery of the lens in the company preloaded device but met with a delivery issue.A determination could not be made from the provided photo because the lens had been removed from the used device.It cannot be confirmed if a plunger override had occurred during initial delivery attempt.A small amount of viscoelastic was observed in the device.The ifu instructs: fully insert the ophthalmic viscosurgical device (ovd) cannula, perpendicular to the device, through the viscoelastic port, located in the lens stop portion of the device.Fill the device until ovd can be observed flowing to the ¿fill-to¿ line on the nozzle tip.This will require approximately 0.2 ml of ovd.Only use an company ovd qualified for use with the company¿ pre-loaded delivery system that has been allowed to come to the operating room temperature.If inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly or become ¿stuck¿ in the device.The ifu instructs: take at least 7 seconds to gently fold the iol by advancing the plunger forward in one smooth, continuous motion until the front edge of the optic is even with the ¿fill-to¿ line on the nozzle.Do not allow any portion of the lens to exit the nozzle tip.At this position the blue spring will contact the clear main body.It is important to not advance the plunger abruptly to fold the iol as improper folding and lens damage may occur.The ifu instructs: after the lens has been advanced to the nozzle line, the lens should be visually inspected to determine the position of the haptics.The plunger should be in contact with the trailing optic edge.After confirming the lens is properly positioned and the haptics are folded properly, proceed with lens implantation.Proceeding with implantation of a misfolded haptic or a lens that appears to be ¿out of position¿ can result in a broken haptic or other negative outcome, since the haptic may be trapped and stretched, and/or pinched and sheared by the moving plunger.Plunger override may occur: due to rapid advancement faster than the ifu recommend rate.If inadequate viscoelastic is placed in the device this will cause inadequate coverage of the lens fold path which may cause the lens to advance incorrectly or become ¿stuck¿ in the device allowing the plunger to override the lens.If the device is overfilled with ovd, this can prevent the trailing haptic from being placed properly or move the lens out of position resulting in misfolding.If the operating room temperature is too high (> 23°c / 73° f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.Any of the above listed causes alone, or in combination, may create the reported event.Additionally, the file indicated that the lens was then removed from the used preloaded device and reloaded into a single use company d cartridge.The initial report description indicated the trailing haptic was bent and the lens could not be delivered, so another lens was used.Based on the photo, the trailing haptic was slightly extended and the leading haptic was bent onto the optic.The file indicates no sample expected to return.The method described by the reporter of trying to reload a used lens is not a recommended method of delivery per the ifu.The alternative method outlined in the ifu for using the company in a company cartridge instructs the user to prefill the qualified cartridge with a qualified viscoelastic, remove the lens from the company lens loading area, then load into a qualified company cartridge.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16500910
Report Number1119421-2023-00410
Device Sequence Number16969479
Product Code KYB
UDI-Device Identifier00380652394741
UDI-Public(01)00380652394741(17)250816(11)220818(10)15470901(21)15470901061
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2025
Device Model NumberAU00T0
Device Lot Number15470901
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/06/2023
Supplement Date Received by Manufacturer03/13/2023
01/13/2026
Initial Report FDA Received Date03/08/2023
Supplement Report FDA Received Date04/12/2023
02/05/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/18/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III CARTRIDGE D.; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D.; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE.
Patient SexUnknown